Antibiotics probiotics diarrhoea

Antibiotics, Diarrhoea & Probiotics

It really was great to see the Cochrane Collaboration publish their review on probiotics and antibiotics. “Scientists at the Cochrane Collaboration say taking the supplements (probiotics) could prevent diarrhoea – a common side-effect of many antibiotics” ran the headline on BBC news (link below).

It is of course fantastic news for the public to be made aware of this information. In the UK alone millions of people are prescribed antibiotics each year and unfortunately digestive upsets in varying degrees are a common by-product of the treatment. When information such as this is given wide media attention it helps to educate the public and give us all the right information toward making informed decisions about health and nutrition.

The key message from the Cochrane Collaboration was that “moderate quality evidence suggests that probiotics are both safe and effective for preventing Clostridium difficile-associated diarrhoea”. There is a link below to the article on the Cochrane blog which makes for concise reading and provides further interesting and related web links.

Antibiotics & Digestive Disorders

Antibiotics have of course been of invaluable support worldwide in recent decades. Unfortunately whilst carrying out their job they do wipe out a lot of the natural good bacterial strains resident in our GI tract. Our digestive health is very dependent on a healthy balance of native “friendly” bacteria which not only help our digestion, but also support our immune system, produce B vitamins and Vitamin K2, lactase and other enzymes.

Antibiotics create an imbalance allowing bad bacteria to colonise in higher than normal numbers and diarrhoea and digestive upsets frequently occur. There can be longer term implications for digestive health when this happens, for example an upset tummy due to antibiotic treatment can be a trigger for conditions such as IBS, simply because the native ‘commensal microflora’ cannot recover sufficiently and become out numbered by opportunistic pathogenic strains.

For those who have to undergo more than one case of antibiotic treatment then the digestive discomfort can be more protracted and severe. Children frequently undergo antibiotic treatments and their delicate digestion often suffers as a result.
The Cochrane Inflammatory Bowel Disease and Functional Bowel Disorders Group looked at evidence from 23 randomized controlled trials comprising 4213 people taking antibiotics for any reason. The focus was the use of probiotics to prevent Clostridium difficile (C.difficile) associated diarrhoea (CDAD) in people taking antibiotics.

And prevent is very much the key criteria, as opposed to helping reduce symptoms once they have occurred. As one expert noted on the BBC “The probiotic approach is a good idea. It could provide a pre-emptive strike to make sure the balance in your gut is fine”. Cochrane authors also suggest probiotics could be particularly useful when there are outbreaks of C. difficile. “These medicines can upset the normal healthy balance of organisms in the gut and open the door to infection; often by C.difficile bacteria…Infection with C.difficile results in considerable costs in treatment and for the person infected the consequences range from no symptoms to diarrhoea, colitis or even death”.

Native Bacteria & Pathogens

Diarrhoea and lesser digestive disturbances post antibiotics are usually caused by two things 1) the wiping out of all native bacterial strains in the gut which act in the digestion of food, and 2) The space left by the killing of all native inhabitants and the change in pH so produced, allows an environment conducive for the quicker colonisation of pathogens (such as C.difficile) which themselves can cause diarrhoea. So frequently it is a two-fold effect of – 1) digestive disturbance is caused and 2) pathogenic ‘invasion’ (or alternately overgrowth) occurs such as C.difficile proliferation.

Clostridium difficile

Clostridium difficile is a bacteria actually present in many people and not a problem except when it proliferates; this is also the case with other bacterial strains such as Candida and e coli. Indeed they are all opportunistic ‘infectants’ – these strains need to adhere to receptors in the gut wall lining to multiply and this can only happen when the receptors (or docking sites) are not occupied by the native inhabitants.

When a person is recovering from a pathogenic gut disturbance such as Clostridium difficile they remain vulnerable for some time. Once the good bacterial gut strains have been depleted or removed the pathogenic strains can come back more quickly, and in the case of C.difficile might not have been sufficiently killed anyway.

It should be noted that Clostridium difficile is not easy to kill via antibiotics; indeed it is highly antibiotic resistant. We know of the worrying worldwide rise of the antibiotic resistant ‘superbugs’ in recent years and this is a main topic at the 2013 G8 summit.

The summary of the Cochrane Collaboration findings are:

  • Probiotics reduced the risk of CDAD, by 64%. 2% of the probiotic group got CDAD compared with 5.5% of the control group. This suggests that 29 people need to be treated to prevent one case of CDAD
  • Probiotics did not reduce the incidence of C.difficile infection
  • Probiotics reduced the risk of side effects by 20%. In both groups side effects included stomach cramps, feeling sick and taste disturbance

Probiotic Saccharomyces Boulardii

A probiotic supplement frequently used as a preventative for those about to undergo antibiotic therapy is ‘Saccharomyces Boulardii’. This is also a popular probiotic strain for travellers; again the key is to take the probiotic a number of days prior to travelling.

Saccharomyces Boulardii is indeed a probiotic yeast with a broad range of research that indicates it can support against a broad array of pathogens that include bacteria, yeast infections and protozoans. The research indicates that this includes support against Amoebic Parasites; Clostridium Difficile; Gram-negative Pathogens and Escherichia coli (E.coli) the predominant bacterial cause of infantile gastroenteritis.

Saccharomyces Boulardii is frequently used as a probiotic in the treatment of Candida overgrowth (Candida albicans). Research has indicated the effectiveness of Saccharomyces Boulardii in that it displaces all yeast species (such as Candida) and prevents their colonisation. In the same way Saccharomyces Boulardii may prevent pathogenic bacteria such as e.coli from adhering to the intestinal walls and causing overgrowth and intestinal disruption.

EFSA & Probiotics

What is sadly very frustrating is that at Cytoplan and thousands of other nutritional companies worldwide we have been judicially promoting the potential health benefits of probiotic supplements and foods for a number of years. And this includes certain probiotics to help with antibiotic treatments and digestive upsets in general. This information was based on a large and ongoing body of eminent and peer reviewed research into a range of probiotic strains.

Unfortunately EFSA (the European Food Safety Authority) recently declared that there were no (that is none, not one) proven claims (in their opinion) as to the health benefits of probiotics. As such we in Europe will shortly be in a position where we cannot say anything positive (or anything at all really) about our probiotic supplements – and this extends to the companies who make probiotic drinks and yoghurts that you see each day in the shops.

You may think this is rather bemusing in the light of research by such an eminent and respected institution as the Cochrane Collaboration.

Links

Cochrane – Taking antibiotics? Probiotics can cut your risk of diarrhoea
BBC News – Probiotics ‘may help when on antibiotics’ study says

If you have any questions regarding support against antibiotic treatment, digestive disorders or any other health matters please do contact me (Amanda) by phone or email at any time. I can also put you in touch with a nutritional practitioner in your area.

Amanda Williams
Cytoplan
amanda@cytoplan.co.uk
01684 310099


Facebooktwitterlinkedinmail

One thought on “Antibiotics, Diarrhoea & Probiotics

  1. Antibiotics can really help destroy strong viruses that attacks our body. However, in the process they also weaken our stomach and greatly affects how our digestive system functions. I’d say it is just right to take probiotics to strengthen the gut.

We'd love your comments on this article
It's easy, just post your questions, comments or feedback below

Names will be displayed as entered. Your email address will not be published. Required *